South Dakota, 2015Damaging Wind in South Dakota, July 2, 2015
July 2, 2015 · NWS ABR · 1 event in 1 county or zone
An isolated thunderstorm brought damaging wind to part of Lyman county east of Iona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm brought damaging wind to part of Lyman county east of Iona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 2, 5:36 AM CST, 24 minutes earlier.
Area forecast discussion, Jul 2, 5:36 AM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
636 AM CDT THU JUL 2 2015
.UPDATE...
ISSUED AT 625 AM CDT THU JUL 2 2015
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS MORNING. UPDATES ARE
OUT. SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY AFTERNOON)
ISSUED AT 305 AM CDT THU JUL 2 2015
TWO DISTINCT SHORTWAVES HEADED INTO THE CWA TODAY...THE FIRST EARLY
THIS AM ALREADY RESPONSIBLE FOR SCATTERED THUNDERSTORMS. WITH A
NARROW RIBBON OF 2000 J/KG MUCAPE AND 40 TO 50KTS MOSTLY STRAIGHT
LINE SHEAR...ALREADY OBSERVING WEAK ROTATION AND SPLITTING
SIGNATURES ON RADAR. LOW TO MID LEVEL FLOW IS WEAK OUT OF THE
NORTHWEST WHICH IS ALSO RESPONSIBLE FOR THE SLOW STORM MOTION. CAMS
SUGGEST CONTINUED INCREASING COVERAGE THROUGH THE MORNING...WITH A
PUSH INTO THE JAMES VALLEY. LOOKS LIKE THE LATE MORNING/EARLY
AFTERNOON WILL FEATURE A LULL BEFORE THE NEXT WAVE GIVES US A SECOND
BOUT OF CONVECTION. LOSS OF DAYTIME HEATING AND WEAK HIGH PRESSURE
WILL RESULT IN DRY CONDITIONS GOING INTO THURSDAY NIGHT...AND
ALTHOUGH PROFILES ARE WEAKLY UNSTABLE FOR FRIDAY...A WELL DEFINED
SHORTWAVE RIDGE MOVING OVERHEAD WILL SUPPRESS ANY CONVECTIVE
DEVELOPMENT. ANOTHER WEAK WAVE WILL TOP THE RIDGE FOR LATE
SATURDAY...BUT TIMING MAY BE TOO LATE TO SUPPORT SURFACE BASED
CONVECTION DURING PEAK HEATING. A SURGE IN MID LEVEL TEMPERATURES
AHEAD OF THAT WAVE WILL BRING SOME HOTTER AIR TO WEST RIVER AND THE
MISSOURI VALLEY FOR SATURDAY HOWEVER.
.LONG TERM...(SATURDAY EVENING THROUGH WEDNESDAY)
ISSUED AT 305 AM CDT THU JUL 2 2015
NO NOTABLE CHANGES FORTHCOMING IN THE OUT PERIODS THIS MORNING.
PRECIP CHANCES APPEAR TO BOOKEND THE PERIOD...WITH DECENT CHANCES
FOR CONVECTION SUNDAY/SUNDAY NIGHT AND THEN AGAIN LATE TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. THE FLOW PATTERN ALOFT STILL SEEMS TO BE
CHARACTERIZED AS WNW FLOW...BUT DURING THE OUT PERIODS...SPLIT FLOW
IS ESTABLISHED ACROSS THE WEST COAST...WITH THE TWO JET-LEVEL AIR
STREAMS CONVERGING/DOING BATTLE ACROSS THE CENTRAL/NORTHERN HIGH
PLAINS. THIS INTRODUCES A GOODLY AMOUNT OF LOW FORECASTER CONFIDENCE
THAT MODEL SOLUTIONS WILL REMAIN STABLE/CONSISTENT OVER THE NEXT
SEVERAL DAYS.
FOR THE TIME BEING...TEMPERATURE TRENDS STILL APPEAR TO BE WARM TO
START...THEN COOLING DOWN MONDAY/TUESDAY BEFORE WARMTH RETURNS BY
MID WEEK.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 625 AM CDT THU JUL 2 2015
WHILE CONVECTION IS OVER/IN THE VICINITY OF THE KMBG/KPIR
TERMINALS THIS MORNING/TODAY...EXPECT VFR TO BE THE EXCEPTION
RATHER THAN THE RULE. PREVAILING VFR SHOULD BE BACK IN PLACE AT
KMBG/KPIR BY EARLY THIS EVENING. MEANWHILE...KATY IS PRECIP FREE
AND SHOULD STAY THAT WAY UNTIL LATE MORNING/EARLY AFTERNOON BEFORE
PRECIP CHANCES AND PREVAILING SUB-VFR CONDITIONS RAMP UP. MVFR
STRATUS HAS DEVELOPED OVER KABR...AND WILL LIKELY REMAIN IN PLACE
FOR A FEW HOURS UNTIL DAYTIME MIXING CAN INFLUENCE IT. ALSO...AS
PRECIPITATION CHANCES INCREASE LATER TODAY...SO WILL SUB-VFR
FLYING CONDITIONS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
UPDATE...DORN
SHORT TERM...CONNELLY
LONG TERM...DORN
AVIATION...DORN
Hazardous weather outlook, Jul 2, 2:15 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
315 AM CDT THU JUL 2 2015
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-030815-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
315 AM CDT THU JUL 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG STORMS ARE POSSIBLE THIS MORNING AND AGAIN THIS
AFTERNOON...WITH AN ISOLATED SEVERE STORM. THE RISK IS MAINLY FOR
HAIL AND STRONG WINDS. AGAIN...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ADDITIONAL OPPORTUNITIES FOR STORMS EXIST SATURDAY AFTERNOON AS
WELL AS SUNDAY AFTERNOON AND OVERNIGHT. THE RISK FOR SEVERE
WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CONNELLY
Thunderstorm Wind, Lyman
- When
- July 2, 6:00 AM CST
- Where
- Lyman County, 2.12 mi ENE of Iona
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.540, -99.390
Eighty mph winds downed several large trees in a shelter belt along with a calf shelter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, July 2 to 3, 20151 death · $3.0 million · EF0 · 17 events
- Damaging Winds and Lightning Strike in Georgia, July 2 to 5, 2015$123,000 · 55 kt wind · 30 events
- Hail and Damaging Winds in South Carolina, July 2, 2015$83,000 · 55 kt wind · 20 events
- Damaging Winds in Georgia, July 2, 2015$51,000 · 55 kt wind · 4 events
- Damaging Winds in Oklahoma, July 2, 2015$40,000 · 65 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, July 2, 2015$26,000 · 0.75 in hail · 3 events
- Flash Flooding and Damaging Wind in Oklahoma, July 2 to 3, 2015$20,000 · 56 kt wind · 7 events
- Flash Flooding and Flooding in Kentucky, July 2 to 6, 201552 kt wind · 21 events
- Damaging Winds in Florida, July 2 to 5, 2015$12,000 · 56 kt wind · 17 events
- Damaging Winds in South Carolina, July 2, 201560 kt wind · 20 events
- Hail and Damaging Winds in Alabama, July 2 to 5, 2015$8,000 · 1 in hail · 15 events
- Damaging Winds in Georgia, July 2, 201560 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593359.